Hail, Keya Paha
- When
- September 19, 7:50 PM CST
- Where
- Keya Paha County, 0.86 mi NE of Burton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.910, -99.590
An Isolated Thunderstorm developed along a cold front. The storm became severe but quickly moved northeast into South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An Isolated Thunderstorm developed along a cold front. The storm became severe but quickly moved northeast into South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 19, 5:44 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 644 PM CDT Tue Sep 19 2017 .SYNOPSIS... Issued at 212 PM CDT Tue Sep 19 2017 Pattern remains in transition with weak ridge through the lower Mississippi Valley and weak ridging into the Great Lakes and Jose underneath off the coast of Long Island. Broad trough from the Pacific Northwest into the Dakotas from upper low over central Canada. && .SHORT TERM...(This evening through Wednesday) Issued at 212 PM CDT Tue Sep 19 2017 Models seem to be in fair agreement this afternoon pushing a disturbance into the Dakotas over night just barely grazing northern Zones. Surface trough axis lies from Phillip South Dakota through the Nebraska Panhandle to Scottsbluff. Closer you get to the trough axis the lighter the winds. Dense cirrus lying across all of western Nebraska has inhibited the solar insolation and inversion is holding low level moisture across the area. See fire weather discussion below. Lows tonight in the 30s northwest and the 40s to around 50 elsewhere. Highs on Wednesday only in the 70s as cooler air filters in behind a dry cool front. .LONG TERM...(Wednesday night through Tuesday) Issued at 212 PM CDT Tue Sep 19 2017 Long term solutions have some problems with timing of waves but the transition continues. Wednesday cooler with highs in the 70s and mainly clear skies behind the cold front. Thursday warmer with winds becoming southerly and a warm front moving across western Nebraska. Upper trough makes a big push Thursday night into Friday with cooler moving across the northern plains. Gulf opens during the day on Friday with good moisture return into the central plains. PWATS increase to around 2 standard deviations above for the season. Concerns for heavy rain through the weekend. Temperatures trending downward Friday through Sunday 60s and 70s Friday and the 50 and 60s on Sunday. Temperatures to rebound some on Monday as upper low shears across the Dakotas. 2 to 4 inches of rain possible across western Nebraska through the weekend with the greater amounts east of a Valentine to North Platte line. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 615 PM CDT Tue Sep 19 2017 Latest surface plot shows a cold front advancing eastward across far western NE and currently lies from near Kilgore to Arthur to Lewellen. Winds behind the cold front will shift to the northwest with gusts increasing up to 45 mph at times. Current thinking is as the front advances winds behind will lessen to some extent with strongest winds expected more so in the eastern Panhandle, northwest NEB, and the western Sandhills. Elsewhere, gusts up to 35 mph can be expected with the frontal passage. Otherwise, VFR and dry conditions expected to prevail through the TAF package. However, in extreme north central NEB slight chances remain for thunderstorm this evening. Winds shift tomorrow as high pressure fills in and evolves east across the Central Plains with winds shifting from westerly during the morning hours to southerly by mid-late afternoon. && .FIRE WEATHER... Issued at 212 PM CDT Tue Sep 19 2017 Will let red flag warning go with zone issuance this afternoon. Front is slower with winds just now entering northwest Nebraska. Dense cloud cover today has held back the insolation. Rhs have not fully mixed out and won't till the front rolls through. Some areas may briefly fall into categories as the front moves across and mixes things out. Minimum relative humidity will fall to around 15 percent over western Nebraska Wednesday and Thursday but the winds are not expected to be there to get critical conditions. && .HYDROLOGY... Issued at 212 PM CDT Tue Sep 19 2017 High river levels will continue along the North Platte River at Lewellen due to releases in Wyoming. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Power SHORT TERM...Power LONG TERM...Power AVIATION...ET FIRE WEATHER...Power HYDROLOGY...Power
Hazardous Weather Outlook National Weather Service North Platte NE 503 PM CDT Tue Sep 19 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-202215- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 503 PM CDT Tue Sep 19 2017 /403 PM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A strong thunderstorm is possible this evening across Boyd county, however most of the stronger storms should remain north of the area. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A nearly stationary front will result in periods of moderate to heavy rainfall Friday evening through Sunday. Thunderstorms with areas of heavy rainfall are possible during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte TAYLOR
The North Platte radar (KLNX), 133 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723183, 723184.